|Year : 2016 | Volume
| Issue : 3 | Page : 370-371
Meperidine-induced Seizure in an Adult Patient with Lung Lesions
Wei Luo1, Ya-Lun Li2, Qi Yu3, Yi-Shi Li1, Shu-Liang Guo1
1 Department of Respiratory and Critical Care Medicine, The First Affiliated Hospital of Chongqing Medical University, Chongqing 400016, China
2 Department of Respiratory and Critical Care Medicine, West China Hospital, Sichuan University, Chengdu, Sichuan 610041, China
3 Department of Pediatrics, The Leshan People's Hospital, Leshan, Sichuan 614000, China
|Date of Submission||06-Oct-2015|
|Date of Web Publication||20-Jan-2016|
Prof. Shu-Liang Guo
Department of Respiratory and Critical Care Medicine, The First Affiliated Hospital of Chongqing Medical University, Chongqing 400016
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Luo W, Li YL, Yu Q, Li YS, Guo SL. Meperidine-induced Seizure in an Adult Patient with Lung Lesions. Chin Med J 2016;129:370-1
|How to cite this URL:|
Luo W, Li YL, Yu Q, Li YS, Guo SL. Meperidine-induced Seizure in an Adult Patient with Lung Lesions. Chin Med J [serial online] 2016 [cited 2018 Jul 22];129:370-1. Available from: http://www.cmj.org/text.asp?2016/129/3/370/174498
Wei Luo and Ya-Lun Li contributed equally to this work.
To the Editor: Meperidine, also known as pethidine, is one of the most commonly prescribed opioid analgesics. Meperidine exerts high central nervous system depressant effects through producing prolonged activation of opioid receptors (µ-receptor). We described a rare case of generalized tonic–clonic seizures after intravenous (IV) injection of meperidine for bronchoscopy premedication in a patient with a lung lesion who lacked a prior history of seizures.
A 59-year-old woman with a productive cough for more than 1 month was admitted to undergo bronchoscopy because of lung lesions found by the computed tomography (CT) scan. The patient's past medical history was unremarkable. Physical examination was unremarkable, except for coarse crackles in the right basal lobe. Her updated medications included ceftizoxime and mucosolvan. Before the bronchoscopy, nebulization with 2% lidocaine was applied for 15 min, followed by IV meperidine (30 mg), which was administered at least 15 min later. Almost immediately after the injection of meperidine, the patient experienced a generalized tonic–clonic seizure, which was successfully treated with IV diazepam (20 mg). At the same time, the patient was intubated and then transferred to the Respiratory Intensive Care Unit. A head CT revealed no significant cerebral lesions [Figure 1], in addition, blood tests, liver chemistry, cardiac enzymes, electrolytes, and electrocardiogram were all normal. She has not experienced any subsequent seizures. One day later, the patient was extubated and then transferred to a normal unit.
|Figure 1: Computed tomography scan of the head shows no significant lesions.|
Click here to view
Because of the successively use of lidocaine nebulization and IV meperidine injection for bronchoscopy, it could be difficult to discern which drug-induced the seizure. We may exclude the possibility of lidocaine for two reasons. Firstly, there was no report of nebulization with lidocaine inducing a seizure. We performed a PubMed and Chinese database searched for lidocaine combined with the following terms: Seizure, epilepsy, epileptogenic, toxicity, overdose, seizure threshold, and convulsion. The final updated search occurred on September 1, 2015. Only three case reports were found,,, which were direct injection of lidocaine into the internal carotid artery [Table 1]. Secondly, the duration between nebulization and the onset of seizure was at least 15 min, suggesting it was not from lidocaine nebulization. However, we cannot completely rule out the possibility that lidocaine accounts for the findings, the likelihood is extremely low.
With respect to the possible culprit, meperidine, there was a close relationship between meperidine injection and seizure as the patient began seizing almost immediately after the IV injection of meperidine. We searched the same database as that mentioned above for the terms pethidine, meperidine, normeperidine, and norpethidine; each search term was combined with the same terms as for lidocaine. To our surprise, there was substantial evidence supporting meperidine-associated seizures. Schlick et al. wrote an excellent review about meperidine-induced seizures. Based on their work and combined with the latest search results, we identified 35 clinically relevant studies of meperidine-associated seizures discussing a total of 52 patients. The majority of the studies were case reports, whereas prospective research, retrospective research, chart reviews and cohort studies were included. The delivery route was IV, intramuscular, oral or intrathecal. Comorbidities were prevalent in the studies reviewed. The leading cause was renal impairment, and then liver impairment while other confounding conditions included alcohol abuse, infection, and drug addiction, etc. The postulated mechanism of meperidine-associated seizures is related to its active metabolite normeperidine that has half of the activity of meperidine and a longer elimination half-life (8–12 h), therefore, cause excitation of the central nervous system and lead to nervousness, hyper-reflexia, myoclonus, and seizures. The risk of meperidine-induced seizure is increased when it is used in patients with renal insufficiency or hepatic impairment because of the accumulation of normeperidine in serum. Meperidine dose may have contributed to seizure likelihood. Schlick et al. defined using meperidine 100 mg, 100–500 mg, >500 mg in adult in 24 h as low, medium, and high doses respectively. In their research, only two patients had reported seizure complications at low doses. In this regard, our case is even rarer.
The use of meperidine as an analgesic has markedly declined in recent years because alternate opioids have demonstrated similar or even superior analgesic efficacy compared with meperidine. Various guidelines for pain management exclude meperidine from their treatment algorithms; others specifically recommend against using meperidine for pain treatment. However, according to the Chinese bronchoscopy guidelines, intramuscular injection of meperidine is recommended as part of the preparation for the procedure; therefore, this protocol may merits revision properly.
This work was supported by the National Key Clinical Specialist Construction Programs of China ((2012) NO. 649).
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Perkins WJ Jr, Lanier WL, Sharbrough FW. Cerebral and hemodynamic effects of lidocaine accidentally injected into the carotid arteries of patients having carotid endarterectomy. Anesthesiology 1988;69:787-90. doi: 10.1097/00000542-198811000-00030.
Stoneham MD, Bree SE. Epileptic seizure during awake carotid endarterectomy. Anesth Analg 1999;89:885-6. doi: 10.1213/00000539-199910000-00011.
Bouwman NA, Morré HH. Lidocaine-induced seizure during carotid endarterectomy. Clin Neurophysiol 2013;124:1481-3. doi: 10.1016/j.clinph.2012.12.043.
Schlick KH, Hemmen TM, Lyden PD. Seizures and meperidine: Overstated and underutilized. Ther Hypothermia Temp Manag 2015;18:18. doi: 10.1089/ther.2015.0013.
Apfelbaum JL, Ashburn MA, Connis RT, Gan TJ, Nickinovich DG, Caplan RA, et al
. Practice guidelines for acute pain management in the perioperative setting: An updated report by the American society of anesthesiologists task force on acute pain management. Anesthesiology 2012;116:248-73. doi: 10.1097/ALN.0b013e31823c1030.